Nitrofurantoin/Magnesium trisilicate Interactions
This information is generalized and not intended as specific medical advice. Consult your healthcare professional before taking or discontinuing any drug or commencing any course of treatment.
Serious. These medicines may interact and cause very harmful effects. Contact your healthcare professional (e.g. doctor or pharmacist) for more information.
How the interaction occurs:
Magnesium trisilicate may bind to nitrofurantoin in your stomach, preventing your body from absorbing the medicine.
What might happen:
Your body may not absorb enough nitrofurantoin to fight your infection.
What you should do about this interaction:
If possible, do not take any products containing magnesium trisilicate while you are taking nitrofurantoin. If you need to take a medicine that contains magnesium trisilicate while taking nitrofurantoin, you should separate your doses of nitrofurantoin and magnesium trisilicate by as much time as possible. Also, let your healthcare professionals (e.g. doctor or pharmacist) know that you are taking these medicines together.Your healthcare professionals may already be aware of this interaction and may be monitoring you for it. Do not start, stop, or change the dosage of any medicine before checking with them first.
- 1.Macrodantin (nitrofurantoin macrocrystals) US prescribing information. Almatica Pharma, Inc. September, 2013.
- 2.Macrobid (nitrofurantoin monohydrate/macrocrystals) US prescribing information. Almatica Pharma, Inc. September, 2013.
- 3.Naggar VF, Khalil SA. Effect of magnesium trisilicate on nitrofurantoin absorption. Clin Pharmacol Ther 1979 Jun;25(6):857-63.
CONDITIONS OF USE: The information in this database is intended to supplement, not substitute for, the expertise and judgment of healthcare professionals. The information is not intended to cover all possible uses, directions, precautions, drug interactions or adverse effects, nor should it be construed to indicate that use of a particular drug is safe, appropriate or effective for you or anyone else. A healthcare professional should be consulted before taking any drug, changing any diet or commencing or discontinuing any course of treatment.